What causes caffeine toxicity?

Updated: Aug 21, 2018
  • Author: David Yew, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Chronic toxicity is generally encountered in people who have ingested higher doses of caffeine-containing compounds (alone or in combination) for various reasons. Patients may be unaware that some products contain caffeine or that high doses of caffeine can be harmful. Patients may ingest caffeine-containing analgesics for headaches, OTC caffeine-containing medications for dieting, or OTC medications for improving alertness while studying or working. In addition, people may drink caffeine in beverages such as coffee, tea, soft drinks, [21] or energy drinks (eg, Red Bull, AMP Energy Drink, Rockstar, Monster) or take caffeine in herbal preparations [22] .

Considerations include the following:

  • Acute toxicity can occur after intentional or unintentional ingestion. OTC alertness-promoting medications are often implicated in intentional overdoses.

  • Certain medications, such as cytochrome inhibitors (eg, cimetidine) and oral contraceptives, impair caffeine metabolism. [23]

  • Caffeine clearance is reduced in patients with chronic liver disease, in pregnant women, and in infants.

  • Caffeine clearance is increased in smokers. With smoking cessation, serum caffeine concentrations can double even if caffeine consumption remains stable.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!